Dangers of Black Tar Heroin
Black tar heroin is particularly dangerous because it adds the risks of toxic impurities and potentially fatal bacterial infections to heroin’s already-high risks of addiction and overdose. Black tar heroin can cause severe vein and vascular system damage, and dangerous additives range from the opioid fentanyl to the poison strychnine.
Vein and Organ Damage
Black tar heroin is linked to scarring when injected into veins, likely due to the harsh acids needed to turn the drug into a liquid. For this reason, when veins become too scarred, people often inject the drug into their skin or muscles. These injection sites increase the risk of certain types of infections, including:
- Wound botulism: This wound infection occurs when a bacterial toxin attacks the nerves in the body, making it hard to breathe and move.
- Necrotizing fasciitis: This is a flesh-eating bacterial disease that rapidly spreads in the body, attacking soft tissues.
- Tetanus: This vaccine-preventable bacterial disease causes tightened muscles throughout the body.
- Skin and soft tissue infections: Bacteria can take hold in wounds and black tar heroin injection sites, causing infections.
- Myonecrosis: This deadly muscle infection is caused by a bacterial toxin and has occurred in people who inject black tar heroin.
Impurities in black tar heroin can also seriously damage other organs of the body. Black tar heroin injections have been linked to infections in the heart, as well as eye infections that can result in blindness.
Often Cut With Dangerous Additives
Black tar heroin is often mixed with other substances, including the powerful opioid fentanyl. Unlike white powder heroin, black tar heroin is only around 27% pure, with the remainder being additives and impurities. These additives may include:
- Powdered milk
Other common additives include over-the-counter cough and cold medications, such as Tylenol PM. When mixed with black tar heroin, the combination is called “cheese.” Because nighttime cough and cold medications often contain central nervous system (CNS) depressants that promote sleep, combining them with a strong CNS depressant like black tar heroin is especially dangerous. Similarly, antihistamines for allergies are CNS depressants; when an antihistamine is mixed with black tar heroin, the combination is called “Chiva.”
Related Topic: Tylenol PM and alcohol
Increased Potential for Overdose
People who struggle with black tar heroin may be at high risk for overdose, especially if they mistakenly believe that black tar heroin is not as dangerous as white powder heroin. This may cause them to take more black tar heroin than their bodies can tolerate, increasing the risk of an overdose.